First of all my hubby likes his doc. He says that he feels that he listens to him. This is such good news and I'm so happy.
Second of all, this doctor believes in prescribing lithium. His old doc didn't. I really hope this is the answer since he's tried so many other stabilizers with no real good outcome.
Ruth, I hope that his experience will be like yours with lithium. I truly hope it will keep him stable. Without hearing your positive comments I probably wouldn't have suggested it to him. It seems you hear so much about how bad it is for you that the good stories go by the wayside. Thank you for being here and for your self-disclosure.
I've read a lot about what can happen the first few weeks but would like to hear other's experiences with starting lithium.
I want to help this transition go well for him so he doesn't give up.
Thanks Nodi! I often wonder why lithium isn't prescribed more often... I really think that many doctors think that something newer might be better. There are alot of cases where that may be true, but not so much with Bipolar Disorder I think.
It takes some time to get past the initial side effects (and you'll remember that I still have a couple minor ones). If tremor or a little nausea is a problem don't forget to see if he can take them all at bedtime (with food or milk). That way he can sleep through the most of it... And I still pick up a cup of coffee in the morning with two hands just in case!
Side effects aside, 20 years of no major depression or manias has made me a lifelong fan as you well know!!
Tell him that Ruth said he's got an excellent chance of stabilizing on lithium and has an wonderful & supportive wife too!
I agree with Ruth, lithium is a great drug if you can tolerate the side effects. I was on lithium for eight years and had good success. There were some unpleasant side effects; like slight tremor, a little weight gain, spastic bowel syndrome, and hypothyroidism. I've been told that there is a slow release lithium that will help with the spastic bowels, and I took a low dose of thyroid medication which cured the hypothyroidism. I needed no other medication, other then a great counselor (biblical) and a couple of good friends. I went off the lithium for two years, and regretted it. My new doctor has me on lamictal now. I have my good and bad days. But, I no longer have the good friends and a great counselor, so I'm sure that plays a big part in my low level depression. What I do have, is a lot of stress. Regardless, I think the lamictal is a great drug for many and I might continue with it for a little more time, but I am considering going back to the lithium, but I've been saying that for months now.. Oh well, we'll see. I hope you won't have to do much hunting. Don't dispear if the lithium doesn't work well, there are other good medications, so they say. Sorry, I am having one of those blue days. karen
Lithium suited me really well - have to say I thought I was dying for the first week I was on it (and was still kind of paranoid at the time - thought they were deliberately poisoning me!), but once that wore off, it made me feel better than I had ever felt.
I think one of the reasons lithium is good is because it's actually a mineral (it's a salt) and can be obtained naturally. I was told that the side effects are from the coatings on the tablets, not the lithium itself (although that does cause side effects as it settles into your system, and can do if your levels are out). The other good thing is that you can check your levels so it's a more 'precise' way of finding out if you need to alter the dose, rather than just trying things to see.
It's a good med to try - I hope your hubby has some success with it. x
It sure feels good to have a support system
I read that 1 in 25 people develop a thyroid problem. This is something I am very familiar with because I had mine removed two years ago due to an autoimmune disease. I will watch out for the symptoms, but hopefully his doctor will monitor all of his bloodwork like he should.
As for tremors, his hands have had tremors for years, hopefully they don't get worse.
I do worry about his eczema though. I read that the lithium can aggravate skin conditions. We will just have to keep trying different creams for that if it gets too bad. But my theory is that if he's more regulated with the lithium that he will be less nervous and the eczema won't be any worse than it was before. It may even be better.
I noticed today that he was pretty hyper. His leg wouldn't stop bouncing up and down when I was talking to him. I think it is just a normal switch though and not due to one day's medication. It will take time for him to stabilize and I realize that.
He brought me flowers and candy today for our 11th anniversary. He said, "I'm glad we made it this long." His card said, "Yours forever." It was really sweet.
Now I just have to find something for him. I always have to wait until the last minute for fear of him snooping through receipts. I woke up this morning and all of the receipts were out of my wallet and on the counter. He's so funny when it comes to presents. He can't wait to get them and can't wait to give them.
Well, I'm off to the mall,
Talk to you all later.
Last edited by NodiGoiterGirl; 02-17-2006 at 03:53 PM.